Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 202, NWS Bismarck, ND

July 14, 2018Dunn County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 2:51 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 2:51 PM MDT (20:51 UTC)
Expired
Jul 14, 2018, 3:45 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dunn County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:10 PM MDTTORNADO1 Ese Dodge, NDOUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE NOT DAMAGED. NO INJURIES OR FATALITIES REPORTED. TIME OF THE EVENT IS ESTIMATED BASED ON RADAR.
Jul 14, 3:12 PM MDTTORNADO1 Ese Dodge, NDLSR FROM SATURDAY, JULY 14. CROSSED ND 200 AND ON SOUTH SIDE TWO OUTBUILDINGS DESTROYED. CROPS DAMAGED / DESTROYED. TREES SNAPPED. DAMAGE CORRESPONDED TO EF1 AND FROM THAT ESTIMATED WINDS AROUND 97 MPH. 100 YARDS WIDE AND ABOUT 1/3 MILE PATH LENGTH. FUNNEL DIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KBIS 142051
SVRBIS
NDC025-057-142145-
/O.NEW.KBIS.SV.W.0202.180714T2051Z-180714T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
351 PM CDT SAT JUL 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Dunn County in southwestern North Dakota...
  Northwestern Mercer County in south central North Dakota...

* Until 445 PM CDT/345 PM MDT/.

* At 351 PM CDT/251 PM MDT/, a severe thunderstorm was located near
  Halliday, or 23 miles east of Killdeer, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Dodge around 255 PM MDT.
  Beulah Bay Recreation Area around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Dakota
Waters Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4754 10201 4754 10195 4750 10189 4750 10187
      4749 10184 4749 10182 4752 10175 4728 10173
      4727 10230 4749 10232
TIME...MOT...LOC 2051Z 266DEG 20KT 4740 10225 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:54 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 14, 1:54 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018

Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.

The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.

The convection will is expected to move east of teh region after
midnight.

On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018

Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018

Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 2:41 AM MDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
341 AM CDT Sat Jul 14 2018

NDZ003>005-010>013-017>023-025-031>037-040>048-050-051-150845-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
341 AM CDT Sat Jul 14 2018 /241 AM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Hot today with scattered thunderstorms developing during the
afternoon across southwest and central North Dakota. Storms will
slowly move eastward along a cold front through the evening and
diminish overnight. A few storms may be severe, with hail up to
half dollar size and wind gusts to 60 mph being the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ001-002-009-150845-
Divide-Burke-Williams-
341 AM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TJK/CS

In the hours before

Special weather statement, Jul 14, 2:34 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018

NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Halliday and Twin Buttes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
      4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:34 PM MDTSpecial Weather StatementBISMercer26 min
Jul 14, 3:09 PM MDTTornado Warning Tornado observedBISDunn, Mercer36 min
Jul 14, 3:29 PM MDTTornado Warning Tornado observedBISMercer31 min
Jul 14, 3:43 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer18 min
Jul 14, 3:59 PM MDTSevere Thunderstorm WarningBISMercer50 min
Jul 14, 4:08 PM MDTSevere Thunderstorm WarningBISMorton, Stark37 min
Jul 14, 4:47 PM MDTSevere Thunderstorm WarningBISPierce43 min
Jul 14, 5:22 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 14, 5:28 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.